Alert archive / Nevada / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 8, NWS Reno, NV
NWS Reno, NV issued this severe thunderstorm warning at May 22, 2009, 6:46 PM PDT for Lyon County, Storey County, Nevada. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2009, 6:46 PM PDT (01:46 UTC)
- Expired
- May 22, 2009, 7:15 PM PDT
- In force
- 29 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
Counties Lyon County, NV, Storey County, NV
The radar
The Reno radar (KRGX), 59 km from the middle of the area, began a volume at 01:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 1.8 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 3680 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KREV 230146 SVRREV NVC019-029-510-230215- /O.NEW.KREV.SV.W.0008.090523T0146Z-090523T0215Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RENO NV 646 PM PDT FRI MAY 22 2009 THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL CARSON CITY IN WESTERN NEVADA... WEST CENTRAL LYON COUNTY IN WESTERN NEVADA... SOUTH CENTRAL STOREY COUNTY IN WESTERN NEVADA... * UNTIL 715 PM PDT * AT 643 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED ALONG HIGHWAY 50 BETWEEN DAYTON AND STAGECOACH MOVING SOUTH AT 5 MPH. * LOCATIONS AFFECTED INCLUDE...DAYTON...HIGHWAY 50 AND RAWE PEAK. MODERATE TO HEAVY RAIN AND SMALL HAIL WILL ALSO OCCUR WITH THIS STORM. DURING A SEVERE THUNDERSTORM...SEEK SHELTER INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. LAT...LON 3913 11934 3915 11963 3937 11958 3936 11935 TIME...MOT...LOC 0144Z 004DEG 3KT 3928 11948 $$ BRONG
2 follow-up statements
000 WWUS55 KREV 230156 SVSREV SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 656 PM PDT FRI MAY 22 2009 NVC019-029-510-230215- /O.CON.KREV.SV.W.0008.000000T0000Z-090523T0215Z/ STOREY NV-LYON NV-CARSON CITY NV- 656 PM PDT FRI MAY 22 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM PDT FOR EAST CENTRAL CARSON CITY...WEST CENTRAL LYON AND SOUTH CENTRAL STOREY COUNTIES... AT 652 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR THE JUNCTION OF HIGHWAY 50 AND SIX MILE CANYON ROAD...MOVING SOUTH AT 5 MPH. * LOCATIONS AFFECTED INCLUDE...DAYTON...SIX MILE CANYON...DAYTON VALLEY AIRPARK...HIGHWAY 50. HEAVY RAIN AND DANGEROUS LIGHTNING WILL ALSO OCCUR WITH THIS STORM.DURING A SEVERE THUNDERSTORM...SEEK SHELTER INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. LAT...LON 3913 11934 3915 11963 3937 11958 3936 11935 TIME...MOT...LOC 0153Z 004DEG 3KT 3927 11948 $$ BRONG
000 WWUS55 KREV 230215 SVSREV SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 715 PM PDT FRI MAY 22 2009 NVC019-029-510-230223- /O.EXP.KREV.SV.W.0008.000000T0000Z-090523T0215Z/ STOREY NV-LYON NV-CARSON CITY NV- 715 PM PDT FRI MAY 22 2009 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CARSON CITY... WEST CENTRAL LYON AND SOUTH CENTRAL STOREY COUNTIES WILL EXPIRE AT 715 PM PDT... THE STORM THAT EARLIER PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED...THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. THE LYON COUNTY OFFICE OF EMERGENCY MANAGEMENT AND SPOTTERS IN DAYTON REPORTED HEAVY RAIN WITH PONDING OF WATER ON ROADS. RAIN FROM THIS WEAKENED THUNDERSTORM WILL CONTINUE OVER THE AREA THROUGH 745 PM. GUSTY WINDS TO 40 MPH AND AREAS OF BLOWING DUST REMAIN POSSIBLE THROUGH THIS EVENING. IF YOU OBSERVED ANY WIND DAMAGE...HAIL...OR FLOODING FROM THE STORM EARLIER...REPORT IT TO THE NATIONAL WEATHER SERVICE IN RENO. CALL OUR OFFICE AT 775-673-8100. YOUR REPORTS HELP US IMPROVE OUR WARNING PROCESS. LAT...LON 3913 11934 3915 11963 3937 11958 3936 11935 TIME...MOT...LOC 0213Z 004DEG 3KT 3925 11948 $$ BRONG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:46 PM PDT, 3 hours earlier.
Area forecast discussion, May 22, 3:46 PM PDT, 3 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RENO NV 346 PM PDT FRI MAY 22 2009 .SHORT TERM... DIURNAL CONVECTION PRETTY MUCH ON TRACK WITH THE FORECAST THIS AFTERNOON. THE ONLY THING TO WATCH THROUGH 7-8 PM WILL BE THE BUILDING CUMULUS NEAR AND WEST OF RENO AND ALONG THE VIRGINIA RANGE. RAIN IS UNLIKELY WITH VERY DRY LOW LEVELS BUT MID LEVEL INSTABILITY IS DECENT AND THERE IS SOME WEST WIND CONVERGENCE SO A FEW LIGHTNING STRIKES ARE POSSIBLE. THE EVENING SHIFT MAY HAVE TO MONITOR THIS AND SEND OUT A QUICK UPDATE. A TRICKY FORECAST ON TAP FOR THE REGION THROUGH MEMORIAL DAY. THE FIRST ITEM OF CONCERN AFTER DIURNAL CONVECTION DIES OUT THIS EVENING IS AN APPROACHING UPPER LEVEL DISTURBANCE WEST OF SAN FRANCISCO. WITH 500-300 MB LAPSE RATES BETWEEN 7.5 AND JUST OVER 8 C/KM AND INCOMING LIFT EVIDENCED BY COOLER CLOUD TOPS IN THE INFRARED...ELEVATED CONVECTION IS POSSIBLE LATE TONIGHT AND SATURDAY MORNING NORTH OF RENO AND LAKE TAHOE. ALSO...WITH SOME FORCING...INCREASING MOISTURE OVER THE REGION...AND MILD LOWS OVERNIGHT IN MANY AREAS...DIURNAL CONVECTION COULD START RATHER EARLY SATURDAY (BY LATE MORNING). WITH THE UPPER DISTURBANCE OFF THE COAST MOVING THROUGH SATURDAY...I DO EXPECT SOME WESTERLY FLOW IN THE EARLY EVENING TO PUSH CONVECTION OFF THE CREST AND INTO THE BASIN. SUNDAY AND SUNDAY NIGHT...ANOTHER WEAK DISTURBANCE IS EXPECTED TO DRIVE A DEFORMATION AXIS SOUTH THROUGH THE CWA. WITH MOISTURE STILL HANGING AROUND...THIS IS EXPECTED TO SET OFF SHOWERS AND THUNDERSTORMS FOR THE NORTHERN CWA ESPECIALLY BY SUNDAY AFTERNOON. FURTHER SOUTH...DIURNAL CONVECTION WILL DEVELOP AND PERHAPS EVEN COMBINE WITH THE SOUTHWARD MOVING CONVECTION FROM THE NORTHERN CWA BY EVENING. THE DEFORMATION AXIS ACROSS THE NORTHERN CWA WILL SLIDE SOUTH OVERNIGHT INTO MONDAY MORNING. WITH PLENTY OF MOISTURE IN PLACE...IT SHOULDNT TAKE MUCH TO KEEP AT LEAST SHOWERS GOING SUNDAY NIGHT AND MONDAY MORNING NORTH OF INTERSTATE 80. FOR MEMORIAL DAY...SREF INSTABILITY PARAMETERS AND MODEL DATA FROM THE GFS/NAM INDICATE THAT THE FOCUS FOR AFTERNOON SHOWERS AND THUNDERSTORMS WILL BE SOUTH OF INTERSTATE 80 AND MAYBE EVEN HIGHWAY 50. THEREFORE...I REMOVED WEATHER MENTION FROM THE NORTHERN CWA AND KEPT 30-40% POPS SOUTH. SNYDER .LONG TERM...TUESDAY THROUGH FRIDAY... NO MAJOR CHANGES TO THE ONGOING FORECAST FOR NEXT WEEK. BUMPED UP POPS AND CLOUD COVER A BIT WITH BETTER CONFIDENCE OF CONVECTIVE ACTIVITY. DETAILS STILL NEED TO BE IRONED OUT...BUT MODELS ARE IN PRETTY GOOD AGREEMENT AND CONSISTENT WITH OVERALL PATTERN OF RETROGRESSION OF THE LOW PRESSURE OVER THE SOUTHWESTERN STATES. THIS LOW WILL JOIN WITH ANOTHER AREA OF LOW PRESSURE OFF THE THE SOUTHERN CA COAST BY MIDWEEK. THIS LOOK TO BE A FAIRLY CLASSIC SETUP FOR THUNDERSTORMS IN OUR AREA...WITH SOUTHEAST FLOW ALOFT CONTINUING TO FEED MOISTURE UP THE SIERRA AND INTO THE WESTERN GREAT BASIN. AFTERNOON HEATING WILL GET THE STORMS STARTED OVER THE HIGHER ELEVATIONS MOISTURE WILL CONTINUE TO INCREASE EACH DAY AS WE GET SOUTHEAST FLOW...WITH PRECIPITABLE WATER VALUES REACHING UP TO NEAR 1.0 INCH WED AND THU. THIS WILL PROVIDE A VERY CONDUCIVE ATMOSPHERE FOR SCATTERED WET THUNDERSTORMS AND LOCALLY HEAVY RAINFALL AMOUNTS ESPECIALLY FROM RENO-TAHOE SOUTHWARD INTO MONO AND MINERAL COUNTIES. THIS PATTERN WILL CONTINUE THROUGH NEXT WEEK...WITH THE THREAT OF STORMS EACH AFTERNOON AND EVENING. BEST CHANCE FOR THUNDERSTORMS IN THE RENO AREA LOOK TO BE WED-THU. HOON && .AVIATION... VFR CONDITIONS THROUGH 12Z SAT. ISOLD TSTMS THRU 04Z OVER THE SIERRA FROM KTVL SOUTHWARD TO MONO COUNTY. LGT SFC WNDS EXCEPT FOR AFTN ZEPHYR WINDS WITH G20KT IN WRN NV THRU 04Z. HOON && .REV WATCHES/WARNINGS/ADVISORIES... NV...NONE. CA...NONE. && HTTP://WEATHER.GOV/RENO
In the hours before
Special weather statement, May 22, 3:47 PM PDT, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 347 PM PDT FRI MAY 22 2009 NVZ003-230100- GREATER RENO-CARSON CITY-MINDEN AREA- INCLUDING THE CITIES OF...SPARKS...VERDI...GARDNERVILLE 347 PM PDT FRI MAY 22 2009 ...SOME STRONG THUNDERSTORMS DEVELOPING.... ISOLATED STRONG THUNDERSTORMS ARE DEVELOPING AROUND THE RENO- CARSON CITY-MINDEN AREA AND ARE EXPECTED TO CONTINUE OVER THE NEXT COUPLE OF HOURS. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS UP TO 50 MPH...SMALL HAIL AND OCCASIONAL LIGHTNING. THUNDERSTORMS ARE EXPECTED TO DIMINISH AFTER SUNSET. HOON HTTP://WEATHER.GOV/RENO
Special weather statement, May 22, 5:05 PM PDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 505 PM PDT FRI MAY 22 2009 CAZ072-NVZ002-003-230200- GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA- 505 PM PDT FRI MAY 22 2009 ...HEAVY RAIN CONTINUES OVER GARDNERVILLE AREA... * A SMALL STREAM FLOOD ADVISORY REMAINS IN EFFECT FOR THE GARDNERVILLE AREA UNTIL 830 PM PDT THIS EVENING. AT 557 PM PDT...NATIONAL WEATHER SERVICE RADAR SHOWS A THUNDERSTORM OVER THE GARDNERVILLE AREA IS MOVING NORTH AT 5 MPH. SPOTTERS HAVE REPORTED SMALL HAIL AND HEAVY RAIN WITH AMOUNTS UP TO 0.50 INCHES SO FAR WITH THIS STORM. PONDING OF WATER ON STREETS AND NEAR POORLY DRAINED AREAS AS ALSO BEEN REPORTED. HEAVY RAIN WITH TOTAL AMOUNTS UP TO 1 INCH IS POSSIBLE WITH THIS STORM. * LOCATIONS AFFECTED INCLUDE...GARDNERVILLE...GARDNERVILLE RANCHOS... MINDEN...PAYNESVILLE...WOODFORDS AND JUNCTION NV 88 AND NV 206. STAY TUNED TO WEATHER.GOV/RENO FOR ADDITIONAL UPDATES AND POSSIBLE WARNINGS. BRONG
Special weather statement, May 22, 5:17 PM PDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 517 PM PDT FRI MAY 22 2009 NVZ002>004-230100- GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE- 517 PM PDT FRI MAY 22 2009 ...STRONG THUNDERSTORM OVER GEIGER GRADE... AT 512 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM NEAR NV 341 AT WASHOE-STOREY CO LINE...OR 6 MILES NORTHWEST OF VIRGINIA CITY...AND MOVING NORTHEAST AT 10 MPH. OCCASIONAL LIGHTNING...MODERATE RAIN...SMALL PEA OR MARBLE SIZE HAIL...AND STRONG GUSTY WINDS OF AROUND 40 TO 50 MPH...WITH AREAS OF BLOWING DUST... ARE EXPECTED WITH THIS STORM. * LOCATIONS AFFECTED INCLUDE...GEIGER GRADE...GOLD HILL...LOCKWOOD...MUSTANG...PATRICK...VIRGINIA CITY AND NV 341 AT WASHOE-STOREY CO LINE. IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO... WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS. HOON
Special weather statement, May 22, 6:06 PM PDT, 40 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE RENO NV 606 PM PDT FRI MAY 22 2009 CAZ072-NVZ002-003-230200- GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA- 606 PM PDT FRI MAY 22 2009 ...HEAVY RAIN CONTINUES OVER GARDNERVILLE AREA... * A SMALL STREAM FLOOD ADVISORY REMAINS IN EFFECT FOR THE GARDNERVILLE AREA UNTIL 830 PM PDT THIS EVENING. AT 557 PM PDT...NATIONAL WEATHER SERVICE RADAR SHOWS A THUNDERSTORM OVER THE GARDNERVILLE AREA IS MOVING NORTH AT 5 MPH. SPOTTERS HAVE REPORTED SMALL HAIL AND HEAVY RAIN WITH AMOUNTS UP TO 0.50 INCHES SO FAR WITH THIS STORM. PONDING OF WATER ON STREETS AND NEAR POORLY DRAINED AREAS AS ALSO BEEN REPORTED. HEAVY RAIN WITH TOTAL AMOUNTS UP TO 1 INCH IS POSSIBLE WITH THIS STORM. * LOCATIONS AFFECTED INCLUDE...GARDNERVILLE...GARDNERVILLE RANCHOS... MINDEN...PAYNESVILLE...WOODFORDS AND JUNCTION NV 88 AND NV 206. STAY TUNED TO WEATHER.GOV/RENO FOR ADDITIONAL UPDATES AND POSSIBLE WARNINGS. BRONG
Local storm report, May 22, 6:09 PM PDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
609 PM PDT FRI MAY 22 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HEAVY RAIN 4 S GARDNERVILLE 38.88N 119.74W
05/22/2009 M0.50 INCH DOUGLAS NV TRAINED SPOTTER
HEAVY RAIN REPORTED UNKNOWN TIME FRAME. TOTAL 0.50 WITH
PEA SIZE HAIL REPORTED. RUNNING WATER ON SIDES OF STREET.
0555 PM HEAVY RAIN 4 SSW GARDNERVILLE 38.90N 119.77W
05/22/2009 M0.15 INCH DOUGLAS NV TRAINED SPOTTER
MODERATE TO HEAVY RAIN WITH PEA SIZE HAIL. 0.15 FELL IN
15 MINUTES.
0605 PM HAIL 4 SSW GARDNERVILLE 38.90N 119.77W
05/22/2009 E0.25 INCH DOUGLAS NV TRAINED SPOTTER
HEAVY RAIN WITH LARGE PEA SIZE HAIL.
&&
RCRUZSpecial weather statement, May 22, 6:35 PM PDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 635 PM PDT FRI MAY 22 2009 NVZ003-004-230200- GREATER RENO-CARSON CITY-MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE- 635 PM PDT FRI MAY 22 2009 ...STRONG THUNDERSTORM OVER HIGHWAY 50... AT 629 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM OVER HIGHWAY 50 BETWEEN DAYTON AND STAGECOACH MOVING SOUTHEAST AT 10 MPH. OCCASIONAL LIGHTNING...MODERATE RAIN...SMALL HAIL...AND STRONG GUSTY WINDS OF 40 TO 50 MPH ARE POSSIBLE WITH THIS STORM. GUSTY WINDS MAY CREATE AREAS OF BLOWING DUST OVER LYON COUNTY. * LOCATIONS AFFECTED INCLUDE...FORT CHURCHILL STATE PARK...SIX MILE CANYON...DAYTON VALLEY AIRPARK...JUNCTION US 50 AND SIX MILE CANYON-FT CHURCHILL RD AND RAWE PEAK. THIS STORM WILL AFFECT TRAVELERS ON HIGHWAY 50 BETWEEN DAYTON AND STAGECOACH. DRIVERS MAY ENCOUNTER STRONG GUSTY CROSS WINDS...WITH POTENTIAL FOR RAPID VISIBILITY REDUCTIONS DUE TO BLOWING DUST. BRONG
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 5:21 PM PDT | Severe Thunderstorm Warning | REV | Douglas | 24 min |
| May 22, 5:42 PM PDT | Areal Flood Advisory | REV | Douglas | 3 hr |
Nearby
Severe Thunderstorm Warnings in Nevada, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.